Mayo Clinic Connect
Would like to hear from people that have gone thru or going thru temporal artritis. I am now going on my 5 month after being diagnosed. It is getting better but very slowly. Is this normal?
Normal oh yes! I have been dealing with this for several years . Prednisone has been with me for many years now . unfortunately it s the only medicine that really helps .
It s a real mysterious disease. frustration for sure .
At least it s not a disease that totally takes
Us down from all
Life s activities . Good luck and hope it goes in remission soon
@bt56 Are you still taking Actemra? Has it helped?
I am a diabetic who just had my 4th injection and have high hopes it will help lower the prednisone dosage because it has elevated my blood glucose test results to dangerous levels. I could use some good news.
Jump to this post
@bt56 I am still taking Actemra; I will have my 12th weekly injection on 5/22. It is helping. Especially since my endocrinologist gradually increased the dosage of Glimepiride – the third diabetic medication I take in addition to Metformin & Januvia – from 1 to 4 mg. daily. My blood glucose test results have improved. Glimepiride can cause low blood glucose, so you need to be diligent about your testing and length of time between meals and make sure you have Glucose Tablets available. Since my January diagnosis, my Prednisone dosage has gone from 40 to 60 to 50 and is back to 40 now.
I was diagnosed with temporal arteritis 2 months ago and put on 60mg. of prednisone right away…I have been slowly tapering down and just started on 2 weeks of 25mg. but still have alot of jaw discomfort and the feeling of exhaustion all the time. Does anyone else get a feeling of numbness over the face and eyelids? Also, the areas of swelling of the face and around the front and back of the neck neck? I asked about a specialist that deals with this and was told that my family dr. would be handling things and would set at which rate the prednisone would be tapered off…Any other insight of things or what will be happening would be great to hear. Being diagnosed during a pandemic is also nerve wracking….I am 72 yrs and did have a biopsy for confirmation….
Hello @angelbear4, Welcome to Mayo Clinic Connect. I'm sure it must be frustrating and nerve wracking to be diagnosed and not being able to get the answers about what will be happening. @amptrooper @tinkerbell @jmjlove and others may have some information or suggestions for you.
Since you were only diagnosed 2 months ago and started on 60 mg prednisone dosage and are now at 25 mg, that doesn't seem to be slowly tapering down on the prednisone. I know each of us are different and tapering is normally based on how well the symptoms are controlled when tapering down. You can find more information on Giant Cell Arteritis (sometimes call temporal arteritis) on Mayo Clinic's site here – Giant cell arteritis – Diagnosis and treatment: https://www.mayoclinic.org/diseases-conditions/giant-cell-arteritis/diagnosis-treatment/drc-20372764.
Have you discussed the tapering schedule or your symptoms with your doctor?
So glad you are tapering off. It s so bad when the dose is high. Been battling this for about six years. So glad to talk to others who have this rare issue.
Hang in there and the beauty of this post let s talk whenever you want?
Liked by John, Volunteer Mentor
Hi John….I have discussed the tapering off and am in contact with my family dr. regularly. However, I have a feeling that my dr. is referring to medical books or Dr. Google for information as he has not treated this before. He handed me a copy of the tapering off of prednisone that he wrote up and I will be off of prednisone in Dec./21 if tapering continues okay. When I went down to 40mg., the symptoms started to come back within 36 hours and I had to go back to 50 mg. for a week and then 45 mg. I had a bad episode 2 weeks ago and had to go to the ER. I was getting chest pains and pain around to the back, plus it really hurt to take a breath in. I must admit I was scared and was crying in the hospital. The nurse helped me relax by assuring me that with all that's been happening, it is not unexpected that I would break down. 🙂 The prednisone spiked my blood pressure and blood sugar levels, which were both checked the week before and were okay. They brought everything back where it should be and I went home. This last few days, at 25 mg., I've been having a bit of discomfort with the swelling around my neck that stays and the pressure, not really pain, at both temples. Today is a debate with my husband about going to the ER and getting it checked or waiting until I have a phone consult with my doctor tomorrow…
Thank you so much for answering my post as a volunteer mentor as I really appreciate having someone to talk with that knows what they are talking about.
Thank you so much for replying as it really helps knowing others to talk to that are dealing with this. I find the exhaustion very difficult to handle still. Stairs are an issue and things like baking cookies make me feel like it was a marathon task. I just keep telling myself that once the prednisone is alot lower, these symptoms will lessen and eventually go away….or at least that's what I am hoping. If you have any insight on all this any help or suggestions would be greatly appreciated. Thank you for taking the time to touch base.
Talked to my GP today because I have had so many symptoms coming back after lowering the prednisone to 25mg. He wants me back on 30mg for a week and then try 25 again. He is also arranging for me to see a rheumatologist. My one question to you is if you know what is the best thing to do for all the swelling around my neck…front & back. I also have it at the base of my skull and it's very uncomfortable. I am guessing it's a side affect of the prednisone but it is giving me issues with sleeping …. Thanks John
I was diagnosed June of 2020 along with an older case of lyme disease showing up on labs. I started at 20mg prednisone now down to 12mg. Go has me decreasing 1 mg a month. Also on second round of strong antibiotic for the lyme.
I have humps of what I call fat along my lower neck by front clavicals. Doctors did CT scan on lungs. All clear. Next week CT of stomach just to rule out any kind of lymp node leakage involvment causing swelling. Pretty sure it us just prednisone fat from all the steroids. No pain in area. John Hopkins has a good explanation of steroid causes and I appear to be trying out for a body builder competition. It did mention that swelling should go down when you get under 10mg prednisone. Hope they are right.
I also have COPD and have been combating bronchitis for three weeks now. No covid . Good luck @anglebear4.
@angelbear4, The swelling around the neck and face is one of the possible side effects with prednisone. I think it should get better when you are able to taper the prednisone dosage to 10 mg or less. Here is some information on the side effect – Facial Swelling Caused by Prednisone: https://www.verywellhealth.com/prednisone-facial-mooning-1942983
With your upcoming appointment with a rheumatologist, have you considered making a list of questions to ask the doctor? The Patient Revolution website has some question cards that you can print out to plan your conversation with the doctor/rheumatologist:
Liked by joybringer1
Hello @delilah2020, Welcome to Mayo Clinic Connect. Thanks for sharing your experience. I think you are right about the facial swelling and the prednisone dosage. I had a little of the "moon face" with my first bout with PMR while taking prednisone. It did seem better for me when I got below 10 mg.
Are you able to let us know if your upcoming CT rules out other causes for the swelling?
Sure will John.
Thanks John…I will check out the list of questions as well so I don't forget to ask certain things..
Thank you for sharing these sites. I gained 10 lbs. while on prednisone. I had the "moon face" which I called "chipmunk cheeks." I had to renew my driver's license during this time and tried to pull my hair over my cheeks. My husband said no one would see that license picture. I know 10 lbs. does not sound like much, but I began at 100 lbs. so it made a huge difference and I have had to give away a lot of my pants. Yes, the weight settled around my middle and hips. I ate everything in sight. This is not like me, but prednisone brings a lot of side effects. My friend experienced euphoria while on a short course of prednisone. Never happed to me. I am once again eating all the wrong stuff during this pandemic. I have no excuse for not exercising. I have lots of exercises I could be doing, from PT. I need to begin doing something and not brood about all that is happening. I have decided even if my PMR symptoms begin again, I will not mention it to my doctor. I know, I know, I have been warned that GCA comes afterward. Of course, I could change my mind if symptoms come again. Again, thank you for these sites. @joybringer1
Liked by John, Volunteer Mentor, karinaph
What do you mean by: "that GCA comes afterward"? I'm on my second bout with PMR.
version 184.108.40.206.3.2Page loaded in 0.809 seconds